The difference between a tablespoon and a teaspoon is a mere 0.33 liquid ounces. That’s barely two-hundredths of a pound. Yet that minuscule amount can also be the difference between a healthy child and a terrifying trip to the emergency room.
One of the biggest dangers to children can be found in the small bottles that are supposed to make them feel better. In 2011, nearly 68,000 children in the United States were seen in emergency rooms for medicine poisoning, according to safekids.org. And some of those emergencies were prompted not by children getting into medicines on their own, but rather by their parents accidentally giving them the incorrect drug or dosage.
Karen Cochrane, a nurse and educator in Patient Health and Safety Information at Children’s of Alabama, says there are several simple but important steps parents should take whenever they are giving medication to their children.
“First, it’s very important to realize that children are not small adults,” Cochrane says. “Sometimes people think that medicines that are taken frequently, such as ibuprofen or acetaminophen are no big deal. But for small children, you have to be very, very careful. Because there are some medicines you shouldn’t give to children until they are a certain age or weight.”
Cochrane says parents should begin with a triple-check of the medicine itself. “Check the outside packaging to make sure it’s intact, that there are no cuts or tears,” she says. “Then when you are home, check the label on the inside package to make sure you have the right medicine. And then check the color, shape, size, smell, everything. If it doesn’t look or smell right, talk to the pharmacist.”
Other tips from the U.S. Food and Drug Administration include:
- Do not mix two different over-the-counter medicines without knowing the active ingredient. Acetaminophen, for example, is in more than 600 medications. “So you don’t want to give something for a headache and then something for a fever and double-dose,” Cochrane says. “That’s a very easy thing to do. You want to know exactly what you’re giving, especially if you’re giving more than one. So be sure to check the active ingredients on the bottle.”
- Use the dosing tool that comes with the medicine, and have a firm understanding of measurement sizes and abbreviations, particularly the difference between tablespoon (tbsp.) and teaspoon (tsp.), and milligram (mg.) and milliliter (mL). “A kitchen spoon isn’t going to measure out the correct amount,” Cochrane says.
- Do not increase the dosage if the child isn’t improving, or try to catch-up if you miss a scheduled dosage time. “You don’t want to play doctor,” Cochrane says. “If one strength works a little bit, doubling it is not going to make them feel twice as good. Instead it could cause some harm. And if the child misses a dose, make sure to check with the doctor to see what to do. Never just go ahead and give another dose.”
- Treat the medicine as medicine, and make sure children understand what they are receiving. “Never tell them that it’s candy,” Cochrane says. “There are a lot of medicines that look like candy, and they’re flavored to make it easy to take. Tell children it’s time for their medicine, and then put it away each time up and out of sight, even if you’re going to give it to them again in four hours.”
- Communicate with your doctor and pharmacist. Let your physician know every medicine that you give your child, including vitamins and herbal supplements. Ask questions about potential side effects. Have your pharmacist mark the correct dosing amount on the syringe. “It’s OK to ask a lot of questions and double-check everything just to be sure,” Cochrane says.
- Finally, program the number for the Regional Poison Control Center at Children’s of Alabama (800-222-1222) into your phone. “They can give you any information about medicine safety,” Cochrane says. “Hopefully you never need to call them, but if you do the number will be right there.”
Because when it comes to medication safety for children, the smallest things can make a big difference.